Hail, Scotland
- When
- May 30, 12:40 PM CST to 12:43 PM CST
- Where
- Scotland County, 2 mi W of Rutledge
- Measured
- 0.75 in hail
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.317, -92.117
A storm system affected the region during the afternoon and evening hours bringing a warm front and cold front through the area. A tropical atmosphere allowed more heavy rain to occur, and, due to exceedingly wet antecedent conditions, more flash flooding occured albeit quite localized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A storm system affected the region during the afternoon and evening hours bringing a warm front and cold front through the area. A tropical atmosphere allowed more heavy rain to occur, and, due to exceedingly wet antecedent conditions, more flash flooding occured albeit quite localized. The triple point of the warm/cold/occluded fronts moved through Iowa, Benton, and Buchanan counties. This area had a desirable shear profile that allowed several tornadoes to develop. Further south in Lee County Iowa, mesoscale boundaries left over from the early morning storms allowed additional tornadoes to develop due to favorable shear profiles. The storms in Southeast Iowa organized into another squall line that raced eastward into Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 30, 3:58 AM CST, 8 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 458 AM CDT SUN MAY 30 2004 .SYNOPSIS... STRONG STORM SYSTEM TO AFFECT THE AREA TODAY AND THIS EVENING BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAIN TO THE AREA. SEVERE WEATHER ALSO POSSIBLE THIS AFTERNOON AND EVENING WITH THE MOST LIKELY AREA SOUTH AND EAST OF AN OTTUMWA...QUAD CITIES...TO LA SALLE PERU LINE. && .DISCUSSION... TODAY AND TONIGHT...VIGOROUS STORM SYSTEM TO MOVE THROUGH THE AREA BRINGING MODERATE TO HEAVY RAIN THIS MORNING AND EARLY AFTERNOON. MODELS SUGGEST A POSSIBLE TRIPLE POINT TO MOVE THROUGH THE CWFA DURING THE AFTERNOON/EVENING HOURS WHICH WOULD ENHANCE SEVERE POTENTIAL. SEVERE POTENTIAL LOOKS TO BE MAINLY HAIL/HIGH WINDS BUT OUTFLOW BOUNDARIES LEFT OVER FROM THE EARLY MORNING CONVECTION MAY ALLOW ISOLATED TORNADOES TO DEVELOP. AFTER MIDNIGHT TONIGHT QUIETER WX TO SETTLE OVER THE CWFA. LOCALLY HEAVY RAIN STILL LOOKS ON TRACK SO WILL KEEP CURRENT FLOOD WATCH GOING. MONDAY THROUGH NEXT SUNDAY...STRONG CYCLONIC FLOW TO REMAIN ACROSS THE REGION MONDAY THROUGH WEDNESDAY WITH UPPER LOW TO DRIFT SOUTHEAST THROUGH THE AREA. VORT MAXES RIPPLING ALONG IN THE FLOW TO PRODUCE AFTERNOON AND EVENING SHRA WITH SOME TSRA POSSIBLE ON MONDAY. QUIET WX THEN EXPECTED FOR THURSDAY FRIDAY AS HIGH PRESSURE SETTLES OVER THE AREA. MODELS DISAGREE SOMEWHAT ON DEVELOPMENT OF NEXT SYSTEM FOR THE WEEKEND BUT STRONG WAA RETURN FLOW SHOULD ALLOW PRECIP TO BREAK OUT FRIDAY NIGHT INTO SATURDAY. STRONG CYCLONIC FLOW ON SUNDAY SHOULD BE ENOUGH TO ALLOW SCATTERED SHRA TO DEVELOP DURING THE AFTERNOON HOURS. && .DVN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH NOON. IA...IAZ040>042-051>054 IL...NONE. MO...NONE. && 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT SUN MAY 30 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-311000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 520 AM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL AFFECT THE AREA TODAY AND TONIGHT BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL. RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND INTO THE EVENING HOURS. GENERAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH OVER 2 INCHES POSSIBLE WITH THE THUNDERSTORMS. DUE TO SATURATED SOILS...RAINFALL OF THIS MAGNITUDE WOULD RAPIDLY RUN OFF INTO STREAMS AND RIVERS AND CAUSE RENEWED FLOODING. SUFFICIENT WIND SHEAR IS PRESENT TO ALLOW SEVERE STORMS TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. THE AREA MOST AT RISK APPEARS TO BE SOUTH AND EAST OF A LINE FROM OTTUMWA...TO THE QUAD CITIES...TO PERU ILLINOIS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREAT...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. ALTHOUGH LESS CERTAIN...ANOTHER AREA OF SEVERE WEATHER MAY OCCUR NORTH OF HIGHWAY 30. WIND SHEAR IN THIS AREA IS EXPECTED TO INCREASE DURING THE LATE AFTERNOON AND EVENING HOURS AS AN AREA OF LOW PRESSURE MOVES UP THE MISSISSIPPI RIVER VALLEY. IF THIS OCCURS... ISOLATED SEVERE STORMS WOULD BE POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT. IF SEVERE WEATHER DOES OCCUR...THE MOST LIKELY TIME PERIOD WOULD BE FROM 3 PM UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY UNSETTLED WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY...WITH AFTERNOON AND EVENING SHOWERS. THE MOST LIKELY TIME PERIOD FOR ANY THUNDERSTORMS WOULD BE MONDAY AFTERNOON AND EVENING. ANOTHER STORM SYSTEM IS CURRENTLY FORECAST TO AFFECT THE REGION LATE FRIDAY NIGHT THROUGH NEXT SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF INTERSTATE 80. 08
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0914 AM TSTM WND DMG 1 S PRINCETON 41.36N 89.47W
05/30/2004 BUREAU IL LAW ENFORCEMENT
POWER LINES DOWN NEAR MILE MARKER 52 ALONG INTERSTATE 80.
&&
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
949 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0948 AM HEAVY RAIN FAIRFIELD 41.01N 91.97W
05/30/2004 4.20 INCH JEFFERSON IA TRAINED SPOTTER
RAIN AMOUNT SINCE MIDNIGHT.
&&
MCCLUREPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD 1 SE KEWANEE 41.23N 89.91W
05/30/2004 HENRY IL TRAINED SPOTTER
CREEKS, STREAMS, AND CANALS OVER BANKS. WATER FLOWING
OVER ROADS BETWEEN CASTLETON AND KEWANEE.
&&
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1135 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 1 S HENNEPIN 41.24N 89.32W
05/30/2004 2.50 INCH PUTNAM IL LAW ENFORCEMENT
1100 AM FLASH FLOOD GRANVILLE 41.26N 89.23W
05/30/2004 PUTNAM IL LAW ENFORCEMENT
FLOODING REPORTED AT ROUTE 18 AND MAGNOLIA.
&&
ERVINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 105 PM CDT SUN MAY 30 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-310000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL- HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL- JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL- MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 105 PM CDT SUN MAY 30 2004 ...NEW TORNADO WATCH NUMBER 332 NOW IN EFFECT FOR MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL 7 PM CDT THIS EVENING... THIS IS A PARTICULARLY DANGEROUS SITUATION. SUPERCELLS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE WATCH AREA THIS AFTERNOON. THE ATMOSPHERIC SET UP IS RIPE TO PRODUCE ROTATING THUNDERSTORMS...SOME OF WHICH MAY PRODUCE TORNADOES...DAMAGING WIND GUSTS OVER 65 MPH... AND LARGE HAIL UP TO AT LEAST GOLF BALL SIZE. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONG STORMS AND LIKELY PRODUCE LOCALIZED FLASH FLOODING. MOZ009-010-310000- CLARK MO-SCOTLAND MO- 105 PM CDT SUN MAY 30 2004 ...TORNADO WATCH NUMBER 330 CONTINUES UNTIL 7 PM CDT... NORTHEAST MISSOURI IS ALSO PRIME FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS OF THE SUPERCELLULAR VARIETY THIS AFTERNOON. TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL ALL BE A THREAT UNTIL THE STORMS PASS OFF TO THE EAST OF THE AREA LATER THIS EVENING AS A COLD FRONT SWEEPS THROUGH THE REGION. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
109 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0109 PM HAIL ASBURY 42.51N 90.76W
05/30/2004 0.25 INCH DUBUQUE IA TRAINED SPOTTER
&&
DMDThe Quad Cities radar (KDVN), 193 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees and power lines down; wind estimated at 55 to 60 mph
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416485, 5416486, 5416772.